Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Paducah, KY

April 28, 2020Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 28, 2020, 9:51 PM CDT for Wayne County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 9:51 PM CDT (02:51 UTC)
Expired
Apr 28, 2020, 10:30 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 7:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:17 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 28, 5:17 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
517 PM CDT Tue Apr 28 2020

.UPDATE...
Issued at 515 PM CDT Tue Apr 28 2020

Updated for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 255 PM CDT Tue Apr 28 2020

Our main challenge in the near term will be with the potential for
severe thunderstorms later this evening and overnight. There is also
some concern for localized flash flooding.

CAMs remain in fairly good agreement with the development of a
squall line or broken line of storms off to our west/northwest late
this afternoon and early evening. This line looks like it will enter
our western counties around 9-10 PM and progress eastward across the
rest of the region into the overnight hours.

Instability will be greatest this evening over southeast Missouri
and southwest Illinois, and will quickly wane by around midnight.
Most models depict essentially no sfc CAPE left after midnight so
the severe threat for the eastern half of the region looks quite
low. Damaging winds look to be the greatest threat with the line,
but some large hail will also be possible given the decent mid level
lapse rates. Can't completely rule out a brief tornado, but that
potential looks rather low.

There is also a risk for some localized flash flooding to develop,
especially in areas that see training of convection. Most areas will
likely receive 1-1.75" for the event, but given the setup the
potential for a few 2"+ amounts is possible.

Precipitation will gradually end from west to east overnight into
the morning hours on Wednesday. However, with the upper level low
parked to our north, wrap around showers and isolated thunderstorms
will spread back into the region by the afternoon tomorrow. Given
the cold air aloft, and mid level lapse rates of 7.5-8C, some small
hail will be possible with a few of the stronger cells.

Pesky shower activity looks to continue into Wednesday night and
Thursday, mainly in our northeastern counties. Clouds may linger
much of the day on Thursday in our east.

Temperatures will be cooler the next couple of days, with highs
generally in the 60s and lows falling from the 50s tonight into the
40s on Wednesday night. Breezy conditions will continue with wind
gusts of 20 to 30 mph on Wednesday and up around 20 mph on
Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 255 PM CDT Tue Apr 28 2020

Thursday night, we'll see our trof of cool/wet weather moving east,
effectively ending our pops and setting us up for the coming thermal
recovery. Driven by record breaking heat across the Southwest U.S.,
we'll see this air spill across the Plains and toward/into our neck
of the woods heading into the weekend. Friday is the transition day
with temps moving closer to seasonal norms, then Saturday and Sunday
we start to see the warmer airmass (albeit modified), with 80s
making an appearance. It's dry to start the weekend, then the
transitory flow pattern setup leads to increasing activity by
Sunday, as pops return to the forecast. Dew points and columnar
moisture on the rise, we could see potential for locally heavy rains
setting up Sunday. While deterministic models suggest a quick system
passage with diminishing pops/ending pcpn Monday, the blend/ensemble
approach lingers some pops. We'll split the diff with our collab
neighbors, which makes for a lingering (smaller) chance pop Monday-
Monday night and then another wave of energy/return chance pop
Tuesday.

&&

.AVIATION...
Issued at 515 PM CDT Tue Apr 28 2020

Restrictions will be fast incoming tonight as a line of
thunderstorms approaches from the west. The 00Z TAF set was fine
tuned for latest CAM/model approach of this line calibrated with
real time, which made for minor 1-2 hour adjustments mostly.
Anticipated a few hours possibility of IFR cigs/vsbys with the
actual line during the 05Z (West) thru 09Z (East) arrival. Wind
shift fropa/lingering restricted cigs/vsbys will ensue for 3-6
hours afterward, with relative mid to late morning improvements
short-lived. Another deterioriation of cigs/vsbys in heavier/more
shower activity during the pm planning phase hours is expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 28, 3:23 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 PM CDT Tue Apr 28 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance for thunderstorms this evening and overnight.
Severe thunderstorms are possible with damaging winds and large
hail. Torrential rainfall may also lead to some localized flash
flooding risk with any training of convection.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a threat for isolated thunderstorms on Wednesday,
primarily during the afternoon hours. The main hazards would be
heavy rainfall, lightning, and small hail.

Non-thunderstorms wind gusts up around 30 mph are possible on
Wednesday afternoon, especially across the western half of the
region.

Thunderstorms return to the forecast late this weekend into early
next week. Lightning and locally heavy rain will be the primary
storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this evening and overnight,
especially over southeast Missouri and southwest Illinois.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:34 PM CDTSpecial Weather StatementPAHBallard56 min
Apr 29, 3:21 PM CDTSpecial Weather StatementPAHWebster24 min
Apr 29, 3:41 PM CDTSpecial Weather StatementPAHHickman34 min
Apr 29, 3:44 PM CDTSpecial Weather StatementPAHTrigg31 min
Apr 28, 9:55 PM CDTSpecial Weather StatementPAHJefferson, Perry50 min
Apr 28, 10:19 PM CDTSpecial Weather StatementPAHWayne41 min
Apr 28, 11:41 PM CDTSpecial Weather StatementPAHFranklin, Williamson49 min
Apr 28, 9:25 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley50 min
Apr 28, 10:11 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley34 min
Apr 28, 10:25 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne32 min
Apr 28, 10:41 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard22 min
Apr 28, 10:56 PM CDTSpecial Weather StatementPAHCape Girardeau, Scott34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.